20 y/o M with PMHx of acne presents with severe HA.  Feels as though HA is behind eyes.  Family says that he’s been taking some new medicine for acne.  Labs notable for abnormal lfts and elevated calcium.  HCT was negative and lumbar puncture was done showing elevated pressure.  What drug was he taking and what overdose is it similar to?

The patient was taking isotretinoin (accutane), a vitamin A derivative.  Patients will present with symptoms mimicking vitamin A excess.  Notably vitamin A toxicity can also result from ingestion of liver from various animals, classically polar bear.

A quick review of vitamins –

2 types water and fat soluble vitamins.  Water soluble vitamins are less likely to associated with excess in general since they don’t accumulate in tissues like fat soluble vitamins. In general all fat soluble vitamins are associated with toxcicity, vitamin k being the exception.

Fat soluble vitamins:

Vitamin A excess – hepatotoxic, hypercalcemia, intracranial htn, xerosis

Vitamin A deficiency – night blindness

Vitamin D excess – equivalent to hypercalcemia symptoms

Vitamin E excess – possible increased incidence of heart failure.

Water soluble:

Vitamin B 1 (thiamine) deficiency – Wernicke- Krsakoff syndrome

Vitamin B 3 (niacin) excess – flushing

Vitamin B 3 deficiency – pellagra

Vitamin B6 (pyridoxine) excess – peripheral neuropathies

Vitamin C deficiency – Scurvy

Vitamin C excess – oxalate nephrolithiasis. Only in large IV doses or in patients with renal failure.